Alert archive / New York / Special Marine Warnings in 2002

Special Marine Warning 73, NWS Buffalo, NY

July 28, 2002

NWS Buffalo, NY issued this special marine warning at Jul 28, 2002, 9:18 AM EDT. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2002, 9:18 AM EDT (13:18 UTC)
Expired
Jul 28, 2002, 10:30 AM EDT
In force
72 min
Issued by
NWS Buffalo, NY
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 28, 3:37 AM EDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 28, 3:37 AM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
337 AM EDT SUN JUL 28 2002

SHOWERS AND THUNDERSTORMS CONTINUE TO FIRE UP ALONG THE THETA-E
GRADIENT THAT STRETCHES FROM THE NIAGARA PENINSULA TO CENTRAL
MICHIGAN. THE CONVECTION OVER THE WESTERN SOUTHERN TIER HAS BEEN
WEAKENING ...BUT THE CLOUD TOPS HAVE BEEN COOLING IN THE THUNDERSTORM
COMPLEX CENTERED BETWEEN THE LOWER LAKES. THESE STORMS WILL APPROACH
THE BUF AREA AROUND 5AM AND ROC AROUND DAYBREAK. THE EASTERN FINGER
LAKES AND NORTH COUNTRY SHOULD REMAIN DRY UNTIL MID MORNING.

THE MODEL SOUNDINGS DO NOT SHOW VERY HIGH CAPES DUE TO THE CLOUD
COVER...BUT THE CONVECTION SHOULD REINTENSIFY SOMEWHAT WITH THE
LIMITED DAYTIME HEATING.

THE BULK OF THE PCPN FOR MOST OF THE FA WILL OCCUR DURING THE MORNING
AND INTO THE EARLY AFTERNOON AS THE NOW POORLY DEFINED WARM FRONT
PUSHES EAST ACROSS NEW YORK STATE. THIS MORNINGS CONVECTION WILL
LEAVE SOME OLD OUTFLOW BOUNDARIES...BUT RIGHT NOW I DO NOT SEE ANY
OBVIOUS SURFACE OR UPPER LEVEL FEATURES WHICH COULD REIGNITE
WIDESPREAD CONVECTION DURING THE AFTERNOON. WITH PRECIPITABLE WATER
VALUES AROUND 2 INCHES...HEAVY RAIN STILL APPEARS TO BE THE MAIN
THREAT WITH THIS SYSTEM.

THE WELL DEFINED MID LEVEL SHORT WAVE THAT IS CURRENTLY MOVING
THROUGH THE UP OF MICHIGAN AND LAKE SUPERIOR IS FORECAST TO TRACK
JUST NORTH OF NEW YORK STATE THIS EVENING INTO EARLY TONIGHT. A WEAK
SURFACE TROUGH THAT IS ASSOCIATED WITH THIS WAVE WILL APPROACH LAKE
ONTARIO TOWARD LATE AFTERNOON AND THEN PUSH THROUGH NORTHERN NEW YORK
STATE EARLY TONIGHT. THIS WEAK TROUGH AND THE CONVERGENCE ALONG THE
LAKE ERIE BREEZE COULD SET OFF SOME CONVECTION DURING THE LATE
AFTERNOON AND EVENING. THEREFORE...I WILL LEAVE IN THE CHANCE FOR
SOME LATE DAY THUNDERSTORMS.

THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE MONDAY
NIGHT WHEN ANOTHER WEAK FRONT (MORE OF A WIND SHIFT LINE) IS FORECAST
TO CROSS WESTERN AND CENTRAL NEW YORK. THIS BOUNDARY IS FORECAST TO
HAVE MUCH HIGHER CAPES TO WORK WITH...SO THE CONVECTION WILL LIKELY
BE STRONGER MONDAY NIGHT.

LOOKS LIKE OUR WARM AND VERY HUMID WEATHER PATTER WILL LINGER THROUGH
MOST OF THE UPCOMING WEEK. THE AVN IS HINTING AT THE POSSIBILITY OF
SOME RELIEF ON FRIDAY.

.BUF...NONE

TJP

In the hours before

Special weather statement, Jul 28, 4:26 AM EDT, 4 hours 52 minutes before
NYZ001>008-010>014-019>021-282000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
426 AM EDT SUN JUL 28 2002

...ATTENTION EMERGENCY MANAGERS...LAW ENFORCEMENT OFFICIALS AND
   AMATEUR RADIO OPERATORS...

SYNOPSIS...
A WARM FRONT WILL CROSS OUR AREA THIS MORNING, BRINGING A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORMS. AFTER THE FRONT MOVES THROUGH,
WARM AND VERY HUMID AIR WILL SETTLE OVER THE AREA. A FEW MORE
THUNDERSTORMS COULD POP UP IN THIS UNSTABLE AIRMASS DURING THE LATE
AFTERNOON AND EVENING.

SOME OF THE THUNDERSTORMS THAT DEVELOP THIS MORNING INTO THE EARLY
AFTERNOON WILL PRODUCE VERY HEAVY RAIN ALONG WITH THE POSSIBILITY OF
WIND GUSTS OVER 50 MPH AND HAIL UP TO THREE QUARTERS OF AN INCH IN
DIAMETER.

SKYWARN ACTIVATION IS POSSIBLE TODAY.

LAW ENFORCEMENT AND/OR EMERGENCY MANAGEMENT AGENCIES CAN RELAY
REPORTS VIA NYSPIN OR TELEPHONE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:18 AM EDTSpecial Marine WarningBUF72 min
Jul 28, 4:12 AM EDTSevere Thunderstorm WarningBUFChautauqua, Erie48 min
Jul 28, 9:42 AM EDTSevere Thunderstorm WarningBUFChautauqua, Erie63 min
Jul 28, 10:11 AM EDTSevere Thunderstorm WarningBUFCattaraugus64 min
Jul 28, 3:47 PM EDTSevere Thunderstorm WarningBUFChautauqua28 min
Jul 28, 4:18 PM EDTSevere Thunderstorm WarningBUFCattaraugus57 min
Jul 28, 4:47 PM EDTSevere Thunderstorm WarningBUFAllegany58 min
Jul 28, 5:43 PM EDTSevere Thunderstorm WarningBUFCayuga, Wayne62 min

Nearby

Special Marine Warnings in New York, 2002Every special marine warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.